• Home
  • Featured Clinical Topic: Management of Abuse and Misuse Due to Unexpected Sources

Featured Clinical Topic: Management of Abuse and Misuse Due to Unexpected Sources

09 Jun 2022 2:06 PM | Anonymous

By: Destiny Knatt, PharmD Candidate and Gabrielle Gibson, PharmD, BCPS, BCCCP  

 

Addiction is a serious problem that affects millions of Americans of all ages each year. Conversations about addiction and substance use often revolve around recreational drugs and alcohol, but there are many household items that that can be misused or abused. It is important to identify these items that can present problems for those in recovery, struggling with addition, or wanting to experiment. Homes may have a number of substances that are frequently objects of abuse/misuse as they are usually inexpensive, easily accessible, and may feel safer than illicit substances. This newsletter will discuss and bring awareness to management of abuse/misuse due to three of these specific items: loperamide, nutmeg, and cinnamon (Table 1). 

Loperamide 

 Loperamide is an over-the-counter antidiarrheal medication.1 It is a phenylpiperidine opioid that stimulates intestinal mu receptors.2 It has a low bioavailability (0.3%), is hepatically metabolized by CYP3A4 and CYP2C8, is highly protein bound, and has a half-life of 11 hours.2 At recommended doses (2-16 mg/day), loperamide has very little central nervous system activity. However, when taken in large doses (100-400 mg/day), it may be used for its euphoric effects and to alleviate opioid withdrawal symptoms.2 Furthermore, when used with coingestants that can alter loperamide’s metabolism, such as grapefruit juice, cimetidine, black pepper, tonic water, or quinidine, euphoria is increased.1  

When patients present with loperamide overdose, they may present with palpitations, nausea/vomiting, anxiety, weakness, presyncope, dyspnea, altered mental status, and/or cardiac arrest.1,2 Workup should include an electrocardiogram as loperamide abuse/misuse can interfere with cardiac conduction, ultimately leading to prolongation of the QTc interval and widened QRS interval.2 

Management of loperamide toxicity is largely supportive.1 Patients who experience respiratory depression should receive naloxone 4 to 8 mg intranasally every 2 to 3 minutes in alternating nostrils prior to emergency medical service (EMS) arrival.1-3 During hospitalization, patients should receive 0.4 to 2 mg IV every 2 to 3 minutes as needed. The dose may be titrated to achieve stable respiratory status.1-3 Activated charcoal (25 to 50 grams) may be administered as a one-time dose 2 to 4 hours after ingestion to decrease systemic absorption and increase the clearance of loperamide.1,2 Benzodiazepines (oral or intravenous lorazepam 0.5 to 2 mg every 4 to 6 hours) may be used to manage anxiety.1 Additional management includes correction of potassium, calcium, and magnesium abnormalities to prevent further QT prolongation.1 Importantly, if a patient uses loperamide for its euphoric effects or to manage opioid withdrawal symptoms, they should be referred to an addiction treatment center to address their addiction and prevent further toxicities.1 

 

Nutmeg  

Nutmeg is a cooking spice derived from the seed of the Myristica gragans tree.4 It can be intentionally used in large doses (~5 teaspoons) to achieve hallucinogenic and euphoric effects at a low cost.4 The active substance in nutmeg, myristicin, has weak monoamine oxidase inhibition and with elemicin (a phenylpropene organic compound found in nutmeg) may be metabolized to an amphetamine-like compound with hallucinogenic effects similar to those experienced with lysergic acid diethylamide (LSD).4  

Symptoms of nutmeg intoxication involve central nervous system effects (euphoria, giddiness, anxiety, hallucinations, headache, dizziness, and drowsiness), cardiovascular effects (tachycardia, hypotension, and flushing), gastrointestinal effects (nausea, pain, gagging, and vomiting), and peripheral effects (numbness, blurred vision, hypothermia, and sweating).4 Symptoms appear 3 to 8 hours after ingestion and usually resolve within 1-2 days.4  

Treatment is mainly supportive, but benzodiazepines (oral or intravenous lorazepam 0.5 to 2 mg every 4 to 6 hours) may be used to calm the patient and manage the amphetamine-like effects.4,5 One dose of activated charcoal (25 to 50 grams) may help decrease systemic absorption if ingestion was within an hour.4,6,7  

 

Cinnamon 

The “Cinnamon Challenge” went viral a few years ago when teenagers began posting videos of themselves eating ground cinnamon. The challenge entails swallowing a tablespoon of ground cinnamon in 60 seconds without drinking any fluids. Videos that capture attempts of the challenge reveal contestants immediately beginning to gag, choke, breath heavily, and make sounds of discomfort. Some contestants also experience vomiting and nosebleeds.8  

Cinnamon is composed of cellulose fibers, which are bioresistant and biopersistent and they do not dissolve or biodegrade in the lungs.8 Due to this, cinnamon inhalation can cause pulmonary inflammation, which predisposes airways to epithelial lesions and scarring.8 The challenge may pose greater risks to individuals with broncho-pulmonary diseases, such as asthma and chronic obstructive pulmonary disease.8 

 In most cases the effects of cinnamon toxicity are temporary and resolve on their own, but it could end in an emergency room visit due to the need for ventilator support.8 Treatment is mainly carried out in the form of supportive lung care.8 

 

Conclusion 

Ultimately, it is important to be aware of abuse/misuse and overdose potential of items that are commonly found in homes. It is appropriate to keep spices, cleaning supplies, and all medications stored and out of reach of children and pets. Adolescents, who may be easily influenced to attempt social media challenges, should be educated about the potential negative effects that could result as a consequence of performing such challenges. Adults who unintentionally misuse prescription and over-the-counter medications should also be educated about the importance of using medications as directed. Adults who intentionally abuse medications should seek counseling and rehabilitation to help with addiction. Individuals are encouraged to contact the Poison Control Center, 1-800-222-1222, if there is an expected overdose due to drug substances or household products.  


References  

 

  1. Eggleston W, Palmer R, Dube P, et al. Loperamide toxicity: recommendations for patient monitoring and management. Clinical Toxicology 2019; DOI: 10.1080/15563650.2019.1681443 
  2. Loperamide. Lexicomp. Riverwoods, IL. Accessed November 15, 2021 
  3. Naloxone. Lexicomp. Riverwoods, IL. Accessed November 15, 2021 
  4. Demetriades AK, Wallman PD, McGuiness A, et al. Low cost, high risk: accidental nutmeg intoxication. Emergency Medicine Journal 2005;22:223-225.  
  5. Lorazepam. Lexicomp. Riverwoods, IL. Accessed November 27, 2021 
  6. Doctors Health Press. A nutmeg high? Side effects of getting high on nutmeg (2016). https://www.doctorshealthpress.com/general-health-articles/why-you-shouldnt-get-high-on-nutmeg/ 
  7. Activated Charcoal. Lexicomp. Riverwoods, IL. Accessed November 27, 2021 
  8. Grant-Alfieri A, Schaechter J MD, Lipshultz S MD. Ingesting and aspirating dry cinnamon by children and adolescents: The “cinnamon challenge.” Pediatrics Perspectives. 2013;131:833-835. 


Upcoming events


Copyright 2020, Missouri Society of Health-System Pharmacists
501(c)6 non-profit organization. 2650 S. Hanley Rd., Suite 100, St. Louis, MO 63144 
p: (314) 416-2246, f: (314) 845-1891, www.moshp.org
Powered by Wild Apricot Membership Software